Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 11, NWS Raleigh, NC

January 11, 20144 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jan 11, 2014, 2:34 PM EST for 4 counties in North Carolina. It was in force for 56 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2014, 2:34 PM EST (19:34 UTC)
Expired
Jan 11, 2014, 3:30 PM EST
In force
56 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Edgecombe County, NC, Halifax County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 84 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 2:35 PM ESTTSTM WND DMG3 Sw Brogden, NCA TREE WAS BLOWN ACROSS POWERLINES ON HWY 117 SOUTH IN DUDLEY. RADAR ESTIMATED TIME.
Jan 11, 2:53 PM ESTTSTM WND GST 52Seymour Johnson Afb, NC26045KT 1953Z
Jan 11, 2:59 PM ESTTSTM WND DMG2 W Pinetops, NCNUMEROUS TREES DOWN ACROSS THE COUNTY... INCLUDING SEVERAL DOWN IN PINETOPS.
Jan 11, 3:10 PM ESTTSTM WND DMGN Scotland Neck, NCSEVERAL TREES DOWN IN SCOTLAND NECK AND ROANOKE RAPIDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 11:50 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2014-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2014-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WUUS52 KRAH 111934
SVRRAH
NCC065-083-191-195-112030-
/O.NEW.KRAH.SV.W.0011.140111T1934Z-140111T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
234 PM EST SAT JAN 11 2014

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILSON COUNTY IN CENTRAL NORTH CAROLINA...
  HALIFAX COUNTY IN CENTRAL NORTH CAROLINA...
  WAYNE COUNTY IN CENTRAL NORTH CAROLINA...
  EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 330 PM EST

* AT 233 PM EST...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 58
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
  BAILEY TO NEAR SPIVEYS CORNER...AND MOVING EAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROCKY MOUNT...GOLDSBORO...TARBORO...MOUNT OLIVE...HALIFAX...
  WILSON...SCOTLAND NECK...ELM CITY...FREMONT...WALNUT CREEK...
  SARATOGA...ENFIELD...PRINCEVILLE...SHARPSBURG...PINETOPS...
  STANTONSBURG...BLACK CREEK...WHITAKERS...PIKEVILLE AND
  MACCLESFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3609 7732 3600 7741 3591 7734 3582 7735
      3580 7748 3557 7782 3543 7783 3537 7780
      3517 7784 3519 7816 3524 7819 3585 7787
      3586 7783 3642 7756 3632 7757 3632 7744
      3624 7738 3621 7739 3617 7728 3611 7724
TIME...MOT...LOC 1933Z 247DEG 54KT 3581 7816 3526 7842 
$$

22
1 follow-up statement
920 
WWUS52 KRAH 112016
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
316 PM EST SAT JAN 11 2014

NCC065-083-191-195-112026-
/O.CAN.KRAH.SV.W.0011.000000T0000Z-140111T2030Z/
WILSON NC-HALIFAX NC-WAYNE NC-EDGECOMBE NC-
316 PM EST SAT JAN 11 2014

...THE SEVERE THUNDERSTORM WARNING FOR WILSON...HALIFAX...WAYNE AND
EDGECOMBE COUNTIES IS CANCELLED...
    
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3609 7732 3600 7741 3591 7734 3582 7735
      3580 7748 3557 7782 3543 7783 3537 7780
      3517 7784 3519 7816 3524 7819 3585 7787
      3586 7783 3642 7756 3632 7757 3632 7744
      3624 7738 3621 7739 3617 7728 3611 7724
TIME...MOT...LOC 2012Z 247DEG 54KT 3604 7749 3549 7775 

$$

ELLIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 1:00 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jan 11, 1:00 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
100 PM EST SAT JAN 11 2014

.SYNOPSIS...A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS
AFTERNOON THROUGH EARLY EVENING. HIGH PRESSURE WILL BUILD IN QUICKLY
FROM THE WEST BEHIND THE COLD FRONT LATE TONIGHT THROUGH SUNDAY.
ANOTHER COLD FRONT WILL APPROACH FROM THE WEST LATE MONDAY.

&&

.NEAR TERM /REST OF TODAY THROUGH SUNDAY NIGHT/...
AS OF 1045 AM SATURDAY...

FORECAST PRETTY MUCH ON TRACK WITH INCREASING POTENTIAL FOR STRONG-
SEVERE STORMS THIS AFTERNOON ACROSS MOST OF THE CENTRAL NC.

WELL-DEFINED SQUALL LINE EXITING UPSTATE SC AT 1520Z PROGRESSING ENE
AT 30-35 MPH. THE LEADING EDGE OF THIS CONVECTIVE BAND WILL THREATEN
OUR WESTERN-SW COUNTIES SHORTLY BEFORE NOON THEN TRANSLATE EAST
ACROSS REMAINDER OF THE FORECAST AREA THROUGH 21Z. THIS SCENARIO IS
ABOUT 2-3 HOURS FASTER COMPARED TO MODEL GUIDANCE FROM
YESTERDAY...AND A TAD FASTER COMPARED TO NEAR TERM GUIDANCE.  LATEST
SPC MESOANALYSIS DEPICTS BEST BULK SHEAR (40-50KTS) LYING ACROSS THE
EASTERN HALF OF THE FORECAST AREA WHILE POCKET OF BEST INSTABILITY
(MLCAPE CLOSE TO 1000 J/KG) IMMEDIATELY TO OUR SOUTH-SE. EXPECT THIS
LAYER OF INSTABILITY TO EXPAND NWD AS AIRMASS CONTINUES TO WARM
AHEAD OF THE SQUALL LINE. THIS SUGGEST AN INCREASING DAMAGING WIND
THREAT OVER THE EASTERN HALF OF THE FORECAST AREA.  IN
ADDITION...LOW LEVEL HELICITY ON THE ORDER OF 250-350 M2/S2
POSITIONED AHEAD OF THE LINE SUPPORTS POTENTIAL FOR WEAK ISOLATED
TORNADOES...EITHER EMBEDDED IN THE LINE OR WITH INDIVIDUAL STORMS
AHEAD OF THE MAIN LINE. THE TORNADO THREAT APPEARS TO BE ENHANCED
OVER THE COASTAL PLAIN COUNTIES WHERE NEAR SFC INSTABILITY
GREATER/DEEPER.

OTHERWISE...APPEARS MAX TEMPS IN THE 70-75 DEGREE RANGE LIKELY ALONG
AND EAST OF HIGHWAY 1 WITH 60S TO NEAR 70 ALONG OUR WESTERN BORDER.
PRESENCE OF LOW LEVEL JET (50-55KTS) SHOULD RESULT IN GUSTY SFC
WINDS AHEAD OF THE CONVECTION WITH GUSTS AROUND 30-35 MPH
PROBABLE...ESPECIALLY OVER THE COASTAL PLAIN.

RAINFALL ACROSS THE REGION FRIDAY AFTERNOON THROUGH EARLY THIS
MORNING VARIED FROM JUST UNDER AN INCH TO AS MUCH AS TWO-THREE
INCHES IN THE FAY VICINITY. CONTEMPLATED A POSSIBLE FLASH FLOOD
WATCH FOR MUCH OF THE REGION THIS AFTERNOON. HOWEVER...CONSIDERING
THE FAST MOVEMENT OF THE CONVECTIVE LINE...EXPECT FLASH FLOODING TO
BE LOCALIZED AND CONFINED TO URBAN AREAS.  PLAN TO HANDLE WITH
URBAN/SMALL STREAM ADVISORIES AT THIS TIME. -WSS

TONIGHT...MORE STABLE AIR MOVES INTO CENTRAL NORTH CAROLINA WITH THE
GFS BUFR SOUNDINGS FAIRLY SUBSIDENT BY 06Z. LINGERING SHOWERS...AND
A POSSIBLE THUNDERSTORM IN THE COASTAL PLAIN EARLY TONIGHT...
DIMINISH WEST-TO-EAST AS PRECIPITABLE WATER VALUES FALL TO AROUND A
QUARTER-INCH BY 12Z SUNDAY. THE STRONG UPPER TROUGH WILL BE PUSHING
THROUGH CENTRAL NORTH CAROLINA AND EXPECT A FEW MID-LEVEL CLOUDS
ASSOCIATED WITH IT...BUT MODELS ARE STRONGLY DRY DURING THE
OVERNIGHT HOURS. OVERNIGHT LOWS UPPER 30S IN THE TRIAD TO THE MID
40S TOWARD KCTZ...AROUND 40 IN THE U.S. 1 CORRIDOR. -DJF

FROM 305 AM: FOR SUNDAY...SUBSIDENCE CONTINUES OVERALL...WITH
PRECIPITABLE WATER VALUES FALLING BELOW A QUARTER-INCH SUNDAY UNDER
BUILDING HIGH PRESSURE SURFACE AND ALOFT. WITH MIXING...THE GFS BUFR
SOUNDINGS SUGGEST A FEW WIND GUSTS TO AROUND 20KT SUNDAY BEFORE
WINDS SLACKEN AS THE MID-LEVEL TROUGH PULLS AWAY TO THE EAST AND
SURFACE HIGH PRESSURE BUILDS OVERHEAD. HIGHS IN THE MID 50 TO AROUND
60.

SUNDAY NIGHT...THE MID-LEVEL RIDGE AXIS MOVES EAST WHICH COULD ALLOW
A RETURN OF A FEW HIGH CLOUDS INTO CENTRAL NORTH CAROLINA DURING THE
OVERNIGHT HOURS AS THE UPPER FLOW BACKS SOUTHWEST. THE RELATIVELY
STRONGER 300MB WINDS REMAIN SOUTHWEST OF CENTRAL NORTH CAROLINA
SUNDAY NIGHT THROUGH 12Z MONDAY...THOUGH...SO ANY HIGH CLOUDS THAT
MOVE IN SHOULD BE SCATTERED TO POSSIBLY THIN BROKEN AT TIMES.
OVERNIGHT LOWS IN THE 30S...COOLEST AND CLOSE TO FREEZING IN SOME OF
THE TYPICALLY COOLER LOCATIONS OF THE NORTHEAST PIEDMONT AND THE
NORTHERN COASTAL PLAIN. -DJF

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
AS OF 100 PM SATURDAY...

SUNDAY'S SURFACE HIGH OVER THE SOUTHEAST STATES WILL HAVE MOVED
OFFSHORE BY DAYBREAK MON... AS THE AXIS OF THE MID LEVEL RIDGE
SHIFTS CORRESPONDINGLY OFF THE EAST COAST... IN RESPONSE TO ANOTHER
LONGWAVE TROUGH DIGGING TO OUR WEST FROM THE GREAT LAKES DOWN
THROUGH OVER TX/OK/AR/LA/TN/AL. WINDS THROUGH THE COLUMN OVER NC
WILL BECOME SOUTHWESTERLY... DRAWING INCREASING AMOUNTS OF MOISTURE
NORTHEASTWARD INTO THE AREA... STARTING FIRST WELL ALOFT AS 80+ KT
SW WINDS THROUGH THE 600-300 MB LAYER AHEAD OF THE INCOMING TROUGH
WILL BRING IN INCREASING AND THICKENING HIGH CLOUDS FROM THE WSW
DURING MON. RISING THICKNESSES TO WELL ABOVE NORMAL VALUES SUPPORT
HIGHS OF 56-64... WITH A BRISK SURFACE WIND FROM THE SW. THE ECMWF
REMAINS MUCH MORE AMPLIFIED AND SLOWER (BY AROUND 6 HRS) THAN THE
NAM/GFS WITH THE SOUTHERN PORTION OF THE INCOMING TROUGH WITH THE
SURFACE WARM SECTOR SURGING WELL INLAND INTO THE COASTAL PLAIN
(ALTHOUGH NOT AS FAR INLAND AS YESTERDAY'S RUNS. HENCE THE ECMWF IS
MUCH WETTER MON NIGHT/TUE WITH A BETTER INFLUX OF MOISTURE AND
STRONGER DYNAMIC FORCING FOR ASCENT... WHILE THE NAM/GFS DEPICT
WEAKER AND MORE SHEARED VORTICITY CROSSING THE AREA WITH JUST LIGHT
PRECIP MON NIGHT THROUGH TUE MORNING. THE ECMWF AGREES WELL WITH ITS
ENSEMBLE MEAN BUT HAS SHOWN A SLIGHTLY FASTER AND SLIGHTLY MORE
SHEARED TREND IN RECENT RUNS WITH THE SOUTHERN PORTION OF THIS
TROUGH... WHICH MAKES SENSE CONSIDERING THAT THE MODELS ARE TRENDING
STRONGER WITH THE NORTHERN ENERGY DIGGING INTO THE MIDWEST MON
NIGHT/TUE. SO WILL STAY WITH A COMPROMISE SOLUTION... WITH GOOD
CHANCE POPS FOR LATE MON NIGHT INTO TUE MORNING... BETWEEN THE TIME
FRAMES OF THE SLOW ECMWF AND FASTER GFS... WITH QPF VALUES UP TO A
TENTH TO QUARTER INCH... MORE THAN THE GFS BUT LESS THAN THE ECMWF.
CONFIDENCE IN THIS EVENT IS NOT HIGH DUE TO THE MODEL
DISCREPANCIES... SO STAY TUNED. EXPECT MILD LOWS OF 40-51 MON NIGHT.
SKIES SHOULD GRADUALLY CLEAR OUT FROM NW TO SE TUE AS THE SHEARING
VORTICITY HEADS TO OUR EAST WITH THE WEAKENING MID LEVEL TROUGH. THE
NAM INDICATES LINGERING MOISTURE IN THE 850-700 MB LAYER... SO WILL
KEEP SCATTERED CLOUDS THROUGH THE AFTERNOON. TOUGH CALL ON TEMPS AS
THE INCOMING HIGH WILL BE SOUTHERN-STREAM SOURCED AND LIKELY HIGHLY
MODIFIED... WITH THICKNESSES DIPPING BUT STAYING ABOVE NORMAL. WILL
HAVE HIGHS 55-62. -GIH

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
AS OF 305 AM SATURDAY...

MODEL DIFFERENCES CONTINUE INTO THE MEDIUM RANGE/LONG TERM...WITH
THE ECMWF AND ASSOCIATED ENSEMBLE MEMBERS ON THE SLOWER AND MORE
AMPLIFIED ENVELOPE OF SOLUTIONS REGARDING A TRAILING SHORTWAVE
TROUGH AND ASSOCIATED STRONG CLIPPER SURFACER LOW FORECAST TO
MIGRATE ACROSS THE UPPER MIDWEST AND LOWER GREAT LAKES...AND SOME
DEGREE OF SECONDARY COASTAL CYCLOGENESIS ALONG THE MIDDLE ATLANTIC
COAST CENTERED AROUND WED. SINCE THE SHORTWAVE TROUGH IN QUESTION IS
AN ELONGATED AXIS OF SHEAR VORTICITY SOUTHWEST OF THE ALEUTIANS...IN
A REGION OUTSIDE OF THE DOMAIN OF THE EC AND GFS MODEL DATA
AVAILABLE TO RAH...IT IS DIFFICULT TO HAVE A PREFERENCE TOWARD ONE
CLUSTER OF SOLUTIONS OVER THE OTHER. BOTH CLUSTERS OF SOLUTIONS ARE
RELATIVELY MOISTURE-STARVED THROUGH A DEEP LAYER AT OUR LATITUDE -
NOT SURPRISING SINCE THE PRIMARY VORT AND CLIPPER SFC LOW PASS TO
OUR NORTH - SO WE WILL ACCORDINGLY MAINTAIN THE FLAVOR OF THE
PREVIOUS FORECAST...WITH JUST A SLIGHT CHANCE OF PRECIPITATION
CENTERED ON THE DAY WED. THERMAL PROFILES INDEED APPEAR QUITE
COLD...PARTICULARLY ABOVE THE BOUNDARY LAYER (IN THE H85-7
LAYER)..CHARACTERISTIC OF STEEP LAPSE RATE ALOFT/MOISTURE-STARVED
SYSTEMS. THE NON-SPECIFIC MENTION OF "RAIN OR SNOW" WILL SUFFICE
UNTIL A CLEARER MODEL PREFERENCE AND/OR CONSENSUS BECOMES APPARENT.

CLEARING IN BRIEF MODIFIED POLAR HIGH PRESSURE WILL FOLLOW FOR
THU...IN ADVANCE OF YET ANOTHER SHARPENING TROUGH ALOFT AND
APPROACHING MOISTURE-STARVED SURFACE FRONTAL ZONE IN CONTINUED
STRONGLY PROGRESSIVE FLOW ALOFT...FOR THE END OF THE WEEK.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 100 PM SATURDAY...

HAZARDOUS AVIATION CONDITIONS WILL PERSIST OVER CENTRAL NC FOR A FEW
MORE HOURS... BEFORE IMPROVING TO VFR FROM WEST TO EAST BETWEEN 20Z
AND 23Z. A STRONGLY FORCED LINE OF STORMS NOW MOVING THROUGH CENTRAL
NC IS REINFORCING IFR CONDITIONS AT INT/GSO AND WILL BRING THE
CURRENT MVFR CONDITIONS AT RDU/FAY/RWI DOWN TO IFR OR LIFR FOR A
PERIOD OF 1-2 HOURS AS THE SQUALL LINE MOVES THROUGH. IN
ADDITION...BLUSTERY AND CHAOTIC WINDS WILL PERSIST AT AROUND 15 KTS
GUSTING TO 25-35 KTS... FROM THE WNW AT INT/GSO AND FROM THE SSW AT
RDU/FAY/RWI THAT WILL BE SHIFTING TO BE FROM THE WNW. BY 00Z-04Z...
CIGS WILL LIFT ABOVE 10 000 FT AGL AS A COLD FRONT SWEEPS THROUGH.
WNW WINDS OF 10-15 KTS ARE LIKELY TO PERSIST OVERNIGHT THROUGH 18Z
SUN. VFR CONDITIONS WILL DOMINATE FROM 06Z TONIGHT THROUGH 18Z SUN
AS HIGH PRESSURE BUILDS IN FROM THE WSW.

LOOKING BEYOND 18Z SUN... VFR CONDITIONS WILL DOMINATE THROUGH LATE
MON AS HIGH PRESSURE MOVES QUICKLY EASTWARD OVER THE SOUTHEAST
STATES AND OFFSHORE. THERE IS A CHANCE OF MVFR CONDITIONS MON NIGHT
THROUGH TUE AS ANOTHER STORM SYSTEM CROSSES THE AREA. VFR CONDITIONS
ARE LIKELY TO DOMINATE ONCE AGAIN TUE NIGHT THROUGH THU... WITH A
SHORT PERIOD OF MVFR CIGS POSSIBLE ESPECIALLY AT INT/GSO/RDU WED AS
AN UPPER LEVEL DISTURBANCE CROSSES THE REGION. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DJF/GIH
NEAR TERM...WSS/DJF
SHORT TERM...HARTFIELD
LONG TERM...MWS
AVIATION...HARTFIELD
Hazardous weather outlook, Jan 11, 11:55 AM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1155 AM EST SAT JAN 11 2014

NCZ021-022-038-121030-
FORSYTH-GUILFORD-DAVIDSON-
1155 AM EST SAT JAN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND A FEW THUNDERSTORMS WITH STRONG GUSTY WINDS WILL OCCUR
THIS AFTERNOON. WIND GUSTS COULD REACH UP TO 50 MPH. EVEN OUTSIDE
OF ANY STRONGER SHOWER OR STORM...WIND GUSTS COULD REACH 30 TO 35
MPH. THE THREAT FOR STRONG WIND GUSTS WITH THE SHOWERS AND ANY
STORMS WILL BE HIGHEST BETWEEN NOON AND 4 PM. GIVEN THE RECENT
RAIN...WIND GUSTS 35 TO 50 MPH COULD KNOCK DOWN A FEW SHALLOW
ROOTED TREES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

NCZ007>011-023>028-039>043-073>078-083>086-088-089-121030-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ALAMANCE-ORANGE-DURHAM-
FRANKLIN-NASH-EDGECOMBE-RANDOLPH-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-
MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
1155 AM EST SAT JAN 11 2014

...TORNADO WATCH 4 IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

SHOWERS AND SCATTERED THUNDERSTORMS COULD PRODUCE STRONG TO
SEVERE WIND GUSTS. THE MAIN THREAT WILL BE DAMAGING WIND
GUSTS AND A FEW TORNADOES. EVEN OUTSIDE OF ANY STRONGER SHOWER OR
STORM...WIND GUSTS COULD REACH AROUND 35 MPH. THE THREAT FOR ANY
SEVERE WEATHER WILL BE HIGHEST BETWEEN 1 PM AND 6 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Jan 11, 1:31 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
131 PM EST SAT JAN 11 2014

NCZ041-042-077-078-088-089-111930-
WAKE-HARNETT-WAYNE-SAMPSON-CUMBERLAND-JOHNSTON-
131 PM EST SAT JAN 11 2014

...A LINE OF STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
SOUTHEASTERN WAKE...EASTERN HARNETT...WESTERN WAYNE...SAMPSON...
CUMBERLAND AND JOHNSTON UNTIL 230 PM EST...

AT 129 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ANGIER TO 13
MILES SOUTHEAST OF ANTIOCH...AND MOVING NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...SMITHFIELD...CLINTON...LILLINGTON...GARNER...
CLAYTON...DUNN...ANGIER...BENSON AND WILSON'S MILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3485 7850 3484 7890 3490 7894 3493 7899
      3563 7872 3580 7825 3577 7825 3571 7816
      3561 7813 3559 7803 3523 7808 3518 7811
      3519 7816 3508 7816 3471 7837
TIME...MOT...LOC 1829Z 230DEG 52KT 3549 7872 3474 7904

22
Local storm report, Jan 11, 1:34 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
134 PM EST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     SILER CITY              35.72N  79.46W
01/11/2014                   CHATHAM            NC   911 CALL CENTER

            TREES AND POWERLINES DOWN THROUGHOUT THE WESTERN HALF
            OF COUNTY... NUMEROUS POWER OUTAGES.

&&

EVENT NUMBER RAH1400010

WSS
Local storm report, Jan 11, 1:46 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
146 PM EST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     FUNNEL CLOUD     BYNUM                   35.78N  79.15W
01/11/2014                   CHATHAM            NC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED FUNNEL CLOUD ON HIGHWAY 15-501
            AT THE HAW RIVER BRIDGE.

&&

EVENT NUMBER RAH1400011

GIH
Local storm report, Jan 11, 2:05 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
205 PM EST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     RDU INTERNATIONAL AIRPO 35.88N  78.79W
01/11/2014  M85 MPH          WAKE               NC   ASOS

&&

EVENT NUMBER RAH1400012

WSS
Local storm report, Jan 11, 2:19 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
219 PM EST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     TSTM WND GST     N HOLLY SPRINGS         35.66N  78.84W
01/11/2014  M59 MPH          WAKE               NC   TRAINED SPOTTER

&&

EVENT NUMBER RAH1400013

17
Local storm report, Jan 11, 2:23 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
223 PM EST SAT JAN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     1 WSW CHAPEL HILL       35.92N  79.05W
01/11/2014                   ORANGE             NC   EMERGENCY MNGR

            TREES AND POWER LINES DOWN IN THE 800 BLOCK OF MARTIN
            LUTHER KING BLVD IN CHAPEL HILL.

&&

EVENT NUMBER RAH1400014

17

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 9:01 PM ESTSpecial Weather StatementRAHCumberland44 min
Jan 10, 9:16 PM ESTSpecial Weather StatementRAHCumberland44 min
Jan 10, 9:26 PM ESTSpecial Weather StatementRAHSampson49 min
Jan 10, 9:29 PM ESTAreal Flood AdvisoryRAHCumberland2 hr
Jan 10, 9:32 PM ESTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne28 min
Jan 10, 10:08 PM ESTSpecial Weather StatementRAHWayne52 min
Jan 10, 10:39 PM ESTSpecial Weather StatementRAHFranklin, Johnston, Nash, Wake, Wilson66 min
Jan 11, 6:58 AM ESTSpecial Weather StatementRAHDavidson, Forsyth, Guilford77 min
Jan 11, 8:26 AM ESTSpecial Weather StatementRAHAlamance, Durham, Orange, Person49 min
Jan 11, 9:15 AM ESTSpecial Weather StatementRAHChatham, Durham, Franklin, Granville, Vance, Wake and 1 more75 min
Jan 11, 9:38 AM ESTSpecial Weather StatementRAHAlamance, Chatham, Durham, Granville, Orange, Person52 min
Jan 11, 10:38 AM ESTSpecial Weather StatementRAHChatham, Durham, Granville, Lee, Vance52 min
Jan 11, 10:49 AM ESTSpecial Weather StatementRAHHarnett, Johnston, Wake56 min
Jan 11, 11:58 AM ESTSpecial Weather StatementRAHDavidson, Forsyth, Guilford, Randolph62 min
Jan 11, 12:06 PM ESTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly39 min
Jan 11, 12:11 PM ESTAreal Flood AdvisoryRAHAlamance, Davidson, Forsyth, Guilford, Randolph3 hr
Jan 11, 12:20 PM ESTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Randolph40 min
Jan 11, 12:45 PM ESTSevere Thunderstorm WarningRAHAnson, Montgomery, Moore, Richmond60 min
Jan 11, 12:50 PM ESTSevere Thunderstorm WarningRAHAlamance, Chatham, Guilford, Randolph55 min
Jan 11, 1:21 PM ESTSevere Thunderstorm WarningRAHChatham, Durham, Orange54 min
Jan 11, 1:22 PM ESTSevere Thunderstorm WarningRAHHarnett, Hoke, Lee, Moore38 min
Jan 11, 1:23 PM ESTTornado WarningRAHAlamance, Chatham, Orange37 min
Jan 11, 1:31 PM ESTSpecial Weather StatementRAHCumberland, Johnston, Sampson59 min
Jan 11, 1:41 PM ESTTornado WarningRAHChatham, Durham, Orange, Wake34 min
Jan 11, 1:42 PM ESTAreal Flood AdvisoryRAHDurham, Orange, Person2 hr
Jan 11, 1:45 PM ESTSevere Thunderstorm WarningRAHFranklin, Granville, Person, Vance, Wake60 min
Jan 11, 1:45 PM ESTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Nash, Sampson, Wayne and 1 more60 min
Jan 11, 2:01 PM ESTTornado WarningRAHDurham, Johnston, Wake29 min
Jan 11, 2:13 PM ESTTornado WarningRAHFranklin, Granville, Vance, Wake32 min
Jan 11, 2:20 PM ESTTornado WarningRAHJohnston25 min
Jan 11, 2:22 PM ESTSevere Thunderstorm WarningRAHHalifax, Nash, Warren53 min
Jan 11, 3:08 PM ESTSpecial Weather StatementRAHSampson37 min
Jan 11, 4:55 PM ESTAreal Flood AdvisoryRAHMoore6 hr
Jan 11, 4:55 PM ESTRiver Flood WarningRAHAlamance23 hr
Jan 11, 5:48 PM ESTRiver Flood WarningRAHChatham32 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.